This is the discussion for 77 year old female: Unresponsive, if you have not read the case report we recommend you start there!
First, a hat tip to our readers who were unafraid to tackle this challenging scenario. Second, we were very impressed to see a number of readers correctly identify this challenging rhythm!
When we left off our crew was attending to an altered 77 year old female they picked up at a local skilled nursing facility. The patient's presentation seemed fairly routine for an Altered Mental Status rule-out.
However, once she was placed on the monitor her status became less clear:
Given the fast rate and possibility for SVT, atrial fibrillation, or even ventricular tachycardia the crew needed more information.
When faced with an uncertain rhythm strip it is best to acquire more leads, and a 12-Lead is a wonderful way to do so:
So what are we looking at?
- Many readers pointed out the irregularly irregular tachycardia present in just about every lead.
- Some readers pointed out the regular rhythm present in lead III.
- Other readers noted the 3-Lead and 12-Lead were full of artifact.
- Some readers gave up with cries of, "Treat the Patient! Not the Monitor!"
Ok, I can read the comments; tell me what it is!
The answer is easiest to see in the initial rhythm strip. A closer inspection reveals that when you try to line up Leads II and III, they do not even march out!
If we were to display a tracing of the pulse oximetry waveform, it would likely be more evident that only Lead III is providing a useful display.
So why did our patient's pulses not match with her cardiac rhythm?
And why did our patient have an irregular tachycardic rhythm in every lead but Lead III?
Both prehospital and hospital providers who routinely acquire electrocardiograms are familiar with artifact obscuring rhythm and 12-Lead interpretation. Common causes of artifact on the ECG include power line intereference, patient movement, and baseline wander. Lesser known causes of artifact on the ECG include cable failure, neurostimulators, lead placement over arterial pulse points, and electrode manipulation.
Cardiac monitors are designed with electrical filters which screen out intereference which is of a frequency that exists outside the range of physiologic parameters. Unfortunately, if the frequency of an artifact occurs at a near-physiologic rate it will be up to the provider interpreting the ECG to mentally "screen out" the interference.
In this case our patient has advanced Parkinson's disease, which is a degenerative neurological disorder affecting the central nervous system. The most visible symptom of this disease is the motor dysfunction and the characteristic tremors it produces in the periphery. As with any patient motion, it can cause artifact on the surface ECG.
If we take a closer look at Leads II and III we can see that the Parkinsonian Tremors present produced artifact at a rate of 250-300 and looked surprisingly like Atrial Fibrillation with WPW!
There have been multiple case reports of Parkinsonian Tremors mimicing ventricular tachycardia, ventricular fibrillation, atrial flutter, and supraventricular tachycardia. In one case, a comatose ventilated patient inappropriately received defibrillation for what appeared to be ventricular tachycardia!
When evaluating a patient with tremors it is best to place the leads in the Mason-Likar configuration, i.e. the limb leads are placed on the chest and abdomen. However, sometimes even that will not help and a switch to an anterior-posterior configuration (roughly approximating the pads position, or V4-RA and V8-LL) may be your only option to record a semi-clean tracing.
Remember, as prehospital providers it is important that we be able to explain our findings on the ECG because it may have a large impact on the patient's inhospital care.
Our crew was perplexed as to the discrepancy between the patient's pulse rate and that the rhythms in Leads II and III seemed, "out of sync". They contacted medical control for guidance and were advised to transport to the closest facility and to withold rate control while the patient's blood pressure was adequate.
Narcan was administered due to a persistently low SpO2 and pinpoint pupils. The remainder of the transport was unremarkable and the patient's vital signs remained relatively unchanged. A palpable pulse of 70 was weakly present at the radials while a monitored heart rate of 250-280 was given.
Upon arrival at the receiving facility the patient was noted to have converted to a normal sinus rhythm, with an RBBB and ocasional PVC's. However, during the course of her ED stay she had another "bout of tachycardia" on the monitor and was sent to the floor for observation. It is the opinion of this author that the patient's recurrent tachycardia was merely artifact, likely similar to that seen in her prehospital ECG's.
We hope you enjoyed this case as much as we did!